Literature Compilation

This section includes the currently available and published information from a literature search (conducted on 31 August 2009).

Clinical signs

  • Busam KJ, Capodieci P, Motzer R, et al. Cutaneous side-effects in cancer patients treated with the antiEpidermal growth factor Receptor Antibody C225. Br J Dermatol 2001; 144(6): 1169-1176. PM:11422037.
  • Van Doorn R, Kirtschig G, Scheffer E, Stoof TJ, Giaccone G. Follicular and epidermal alterations in patients treated with ZD1839 (Iressa), an inhibitor of the Epidermal growth factor receptor. Br J Dermatol 2002; 147(3): 598-601. PM:12207609.
  • Walon L, Gilbeau C, Lachapelle JM. [Acneiform eruptions induced by cetuximab]. Ann Dermatol Venereol 2003; 130(4): 443-446. PM:12843857.
  • Jacot W, Bessis D, Jorda E, et al. Acneiform eruption induced by Epidermal growth factor Receptor inhibitors in patients with solid tumours. Br J Dermatol 2004; 151(1): 238-241. PM:15270903.
  • Robert C, Soria JC, Spatz A, et al. Cutaneous side-effects of kinase inhibitors and blocking antibodies. Lancet Oncol 2005; 6(7): 491-500. PM:15992698.
  • Segaert S and Van Cutsem E. Clinical signs, pathophysiology and management of skin toxicity during therapy with Epidermal growth factor Receptor inhibitors. Ann Oncol 2005; 16(9): 1425-1433. PM:16012181.
  • Gutzmer R, Werfel T, Kapp A, Elsner J. [Cutaneous side effects of EGF-Receptor inhibition and their management]. Hautarzt 2006; 57(6): 509-513. PM:16205868.
  • Roé E, Garcia Muret MP, Marcuello E, et al. Description and management of cutaneous side effects during cetuximab or erlotinib treatments: a prospective study of 30 patients. J Am Acad Dermatol 2006; 55(3): 429-437. PM:16908348.
  • Melichar B and Nemcová I. Eye complications of cetuximab therapy. Eur J Cancer Care (Engl) 2007; 16(5): 439-443. PM:17760931.
  • Osio A, Mateus C, Soria JC, et al. Cutaneous side-effects in patients on long-term treatment with Epidermal growth factor Receptor inhibitors. Br J Dermatol 2009; 161(3): 515-521. PM:19466958.
  • Segaert S, Chiritescu G, Lemmens L, et al. Skin toxicities of targeted therapies. Eur J Cancer 2009; 45 (Suppl 1)295-308. PM:19775626.

Pathophysiology

  • Peréz-Soler R and Saltz L. Cutaneous adverse effects with HER1/EGFR-targeted agents: is there a silver lining? J Clin Oncol 2005; 23(22): 5235-5246. PM:16051966.
  • Segaert S and Van Cutsem E. Clinical signs, pathophysiology and management of skin toxicity during therapy with Epidermal growth factor Receptor inhibitors. Ann Oncol 2005; 16(9): 1425-1433. PM:16012181.
  • Lacouture ME. Mechanisms of cutaneous toxicities to EGFR inhibitors. Nat Rev Cancer 2006; 6(10): 803-812. PM:16990857.

Grading, terminology and scoring

Evidence from clinical trials for prophylactic/reactive treatment of skin toxicity

  • Scope A, Agero AL, Dusza SW, et al. Randomized double-blind trial of prophylactic oral minocycline and topical tazarotene for cetuximab-associated acne-like eruption. J Clin Oncol 2007; 25(34): 5390-5396. PM:18048820.
  • Jatoi A, Rowland K, Sloan JA, et al. Tetracycline to prevent Epidermal growth factor Receptor inhibitor-induced skin rashes: results of a placebo-controlled trial from the North Central Cancer Treatment Group (N03CB). Cancer 2008; 113(4): 847-853. PM:18543329.
  • Mitchell EP, Lacouture M, Shearer H, et al. Final STEPP results of prophylactic versus reactive skin toxicity (ST) treatment (tx) for panitumumab (pmab)-related ST in patients (pts) with metastatic colorectal cancer (mCRC). J Clin Oncol ASCO Annual Meeting Proceedings (Post-Meeting Edition) 2009; 27(18S): abstract CRA4027.
  • Scope A, Lieb JA, Dusza SW, et al. A prospective randomized trial of topical pimecrolimus for cetuximab-associated acnelike eruption. J Am Acad Dermatol 2009; 61(4): 614-620. PM:19646778.
  • Tan EH and Chan A. Evidence-based treatment options for the management of skin toxicities associated with Epidermal growth factor Receptor inhibitors. Ann Pharmacother 2009; 43(10): 1658-1666. PM:19755624.

Management of EGFRI-associated toxicities

  • Dick SE and Crawford GH. Managing cutaneous side effects of Epidermal growth factor Receptor (HER1/EGFR) inhibitors. Commun Oncol 2005; 2(6): 492-496.
  • Robert C, Soria JC, Spatz A, et al. Cutaneous side-effects of kinase inhibitors and blocking antibodies. Lancet Oncol 2005; 6(7): 491-500. PM:15992698.
  • Rhee J, Oishi K, Garey J, Kim E. Management of rash and other toxicities in patients treated with Epidermal growth factor receptor-targeted agents. Clin Colorectal Cancer 2005; 5 (Suppl 2)S101-S106. PM:16336749.
  • Segaert S and Van Cutsem E. Clinical signs, pathophysiology and management of skin toxicity during therapy with Epidermal growth factor Receptor inhibitors. Ann Oncol 2005; 16(9): 1425-1433. PM:16012181.
  • Gutzmer R, Werfel T, Kapp A, Elsner J. [Cutaneous side effects of EGF-Receptor inhibition and their management]. Hautarzt 2006; 57(6): 509-513. PM:16205868.
  • Lacouture ME, Basti S, Patel J, Benson A3. The SERIES clinic: an interdisciplinary approach to the management of toxicities of EGFR inhibitors. J Support Oncol 2006; 4(5): 236-238. PM:16724647.
  • Segaert S and Van Cutsem E. Clinical management of EGFRI dermatologic toxicities: the European perspective. Oncology (Williston Park) 2007; 21(11 Suppl 5): 22-26. PM:18159647.
  • Segaert S. Management of skin toxicity of Epidermal growth factor Receptor inhibitors. Targeted Oncol 2008; 3(4): 245-251.
  • Segaert S, Chiritescu G, Lemmens L, et al. Skin toxicities of targeted therapies. Eur J Cancer 2009; 45 (Suppl 1)295-308. PM:19775626.

EGFRIs and Radiation

  • Bernier J, Bonner J, Vermorken JB, et al. Consensus guidelines for the management of radiation dermatitis and coexisting acne-like rash in patients receiving radiotherapy plus EGFR inhibitors for the treatment of Squamous cell carcinoma of the head and neck. Ann Oncol 2008; 19(1): 142-149. PM:17785763.

Nursing

  • Sipples R. Common side effects of anti-EGFR therapy: acneform rash. Semin Oncol Nurs 2006; 22(1 Suppl 1): 28-34. PM:16616284.

Consensus Guidelines

  • Peréz-Soler R, Delord JP, Halpern A, et al. HER1/EGFR inhibitor-associated rash: future directions for management and investigation outcomes from the HER1/EGFR inhibitor rash management forum. Oncologist 2005; 10(5): 345-356. PM:15851793 (USA).
  • Lynch TJ, Jr., Kim ES, Eaby B, et al. Epidermal growth factor Receptor inhibitor-associated cutaneous toxicities: an evolving paradigm in clinical management. Oncologist 2007; 12(5): 610-621. PM:17522250. (USA)
Last update: 14 May 2009